West Virginia, 2011

Hail in West Virginia, March 21, 2011

March 21, 2011 · NWS RNK · 1 event in 1 county or zone

Thunderstorms formed ahead of an approaching cold front. One storm increased in intensity and produced hail the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms formed ahead of an approaching cold front. One storm increased in intensity and produced hail the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 21, 8:21 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 21, 8:21 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
921 PM EDT MON MAR 21 2011

.SYNOPSIS...
AS A LOW PRESSURE SYSTEM MOVES INTO NEW ENGLAND THIS EVENING...IT
WILL DRAG A COLD FRONT SOUTHWARD...WHICH WILL SETTLE ACROSS THE
NORTHERN PART OF OUR REGION BY TUESDAY MORNING. THIS FRONT WILL
PROVIDE THE TRIGGER FOR ADDITIONAL SHOWER AND THUNDERSTORM
ACTIVITY THROUGH LATE WEDNESDAY EVENING...WHEN A STRONGER COLD FRONT
WILL CLEAR THROUGH OUR AREA.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
BAND OF CONVECTION HAS MADE IT INTO THE FAR NORTHERN PORTIONS OF
THE CWA THIS EVENING AND SHOULD CONTINUE TO PRESS ESE TOWARD THE
BETTER INSTABILITY OVER THE EAST IN THE NEXT HOUR OR TWO. THUS
SENT AN EARLIER UPDATE TO RAISE POPS TO LIKELYS NE ZONES WHILE
EXTENDING CHANCES FARTHER SE INTO PORTIONS OF THE VA PIEDMONT THRU
MIDNIGHT OR SO. THINK MUCH OF THIS COVERAGE SHOULD FINALLY FADE
AFTER MIDNIGHT WHEN WILL HAVE BASICALLY LOW CHANCE POPS FOR ANY
RESIDUAL UPSTREAM COVERAGE. OTRW EVENING RAOBS SHOW RATHER STEEP
LAPSES ACROSS THE REGION THIS EVENING BUT OFFSET BY LESS MOISTURE
THE FARTHER SOUTH YOU GO AND DEEP WESTERLY FLOW WITH ONLY A HINT
OF BACKING. THIS DRYING HAS TENDED TO CUTOFF SHRA FROM CROSSING
SOUTH OF HIGHWAY 460 OVER THE WEST WHILE SLIGHTLY BETTER SUPPORT
EXISTS ON THE WESTERN PORTION OF THE LINE CLOSER TO THE PASSING
SPEED MAX OUT EAST. SINCE STILL HAVE SOME SCTD STORMS FARTHER NW
CLOSER TO THE ACTUAL COLD FRONT ALONG THE OHIO RIVER WILL NEED TO
CARRY SOME LOW POPS NW HALF AS WELL OVERNIGHT OTRW PC FOR MAINLY
DEBRIS CLOUDS AFTER MIDNIGHT. VERY MILD NIGHT IN STORE GIVEN
MOISTURE AHEAD OF THE FRONT AND CONTINUED WEST/SW BREEZES SO UPPED
LOWS TO AROUND 60 IN SPOTS...WITH LOW/MID 50S ELSW EVEN IN THE
COOLER VALLEYS.

PREVIOUS DISCUSSION BELOW...

A LOW PRESSURE SYSTEM IS PUSHING RAPIDLY ACROSS THE EASTERN GREAT
LAKES INTO UPPER NEW ENGLAND THIS AFTERNOON...AND IS DRAGGING A
COLD FRONT WHICH EXTENDS BACK INTO NORTHERN OHIO AND INDIANA.
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN OHIO AND
NORTHERN WEST VIRGINIA...WHICH ARE MOVING IN A EAST SOUTHEAST
DIRECTION. THESE SHOWERS AND THUNDERSTORMS WILL GRADUALLY PUSH
SOUTHWARD THROUGH THE EVENING...AND ARE EXPECTED TO PUSH INTO OUR
SOUTHEAST WEST VIRGINIA COUNTIES LATE THIS EVENING. ALTHOUGH THESE
STORMS WILL BE DIMINISHING IN INTENSITY WITH THE LOSS OF DAYTIME
HEATING...CANNOT RULE OUT THE POSSIBILITY OF A FEW STRONG TO
SEVERE STORMS ACROSS SOUTHEAST WEST VIRGINIA AND THE ALLEGHANY
HIGHLANDS THROUGH MIDNIGHT.

ON TUESDAY...THE COLD FRONT CONTINUES SOUTHWARD...AND BECOMES
STALLED ACROSS OUR REGION DURING THE MORNING FROM SOUTHEAST TO
NORTHWEST. THE INCREASED CLOUD COVER WILL HELP KEEP TEMPERATURES A
LITTLE COOLER THAN THOSE OBSERVED TODAY...HOWEVER STILL EXPECT
THEM TO BE ABOVE NORMAL FOR THIS TIME OF YEAR. WITH THE FRONT
SITUATED ACROSS THE NORTHERN PORTION OF OUR AREA...SHOWER AND
THUNDERSTORM ACTIVITY WILL REDEVELOP DURING THE AFTERNOON. AS WITH
TODAY...WILL NOT BE ABLE TO RULE OUT ONE OR TWO STORMS BECOMING
STRONG. SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE INTO THE
EVENING...AGAIN DIMINISHING IN INTENSITY SHORTLY AFTER SUNSET.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
DEALING WITH A WARM FRONT BISECTING THE AREA TUE EVENING WITH MAIN
LIFT HEADING NORTHWARD TUE NIGHT. WILL KEEP THE CHANCE OF SHOWERS
AND ISOLATED THUNDERSTORMS IN THE NRN CWA TUE EVENING WITH ISOLATED
SHOWERS SOUTH ACROSS THE 460 CORRIDOR. THE MAIN FORECAST THREAT IS
GOING TO BE WEDNESDAY AS STRONG SFC LOW MOVES ACROSS THE OHIO VALLEY
INTO THE CENTRAL APPS. MODELS ARE PRETTY CLOSE IN TIMING ATTM...WITH
A LINE OF SHOWERS/TSRA HEADING TOWARD WV BY MID MORNING WED AND THEN
JUMPING INTO THE PIEDMONT BY WED LATE AFTN. THE FLOW BACKS AHEAD OF
IT WED MORNING SO AT LEAST THE WRN HALF OF THE CWA SHOULD SEE SOME
ACTIVITY...BUT MAINTAINING CHANCE POPS EAST OF THE WV/VA BORDER...AS
THEN THE FLOW VEERS QUICKLY WEST AND INCREASES TO 45KTS. THIS
USUALLY POSES A RAIN SHADOW...LOWER POPS ACROSS THE NRV INTO THE
FOOTHILLS. ALTHOUGH THE STRENGTH OF THE SYSTEM SHOULD OVERRIDE SOME
OF THIS. MODELS SHOW REDEVELOPMENT OVER THE VIRGINIA AND NC PIEDMONT
LATE WEDNESDAY INTO WED EVENING. WILL KEEP SOME HIGHER POPS OUT
THERE. MAY NEED TO ADJUST UPWARD AS WE GET CLOSER TO THIS EVENT.

WITH STRONG WIND ENERGY THE MAIN THREAT OF THE TSRA WILL BE DAMAGING
WINDS. WILL KEEP THE ENTIRE CWA IN THE HAZARDOUS WX OUTLOOK FOR THIS.

WED NIGHT INTO THU...THE SYSTEM MOVES EAST WITH STRONG CAA TAKING
PLACE AND SUBSTANTIAL LOW LVL JET PER GFS SOUNDINGS AROUND 40-50
KNOTS. COULD SEE WIND ADVISORY LEVELS AT THE HIGHER ELEVATIONS...AND
MAYBE EVEN WARNING...ALTHOUGH THE MOMENTUM TRANSFER INDICATED LESS
THAN 50 KNOTS.

THE NW FLOW BEHIND THE SYSTEM SHOULD KEEP SHOWERS AROUND TOWARD THE
SE WV UPSLOPE AREA INTO THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
FORECAST THIS PERIOD STARTS OFF WITH DECENT CONFIDENCE IN THE
MODELS...WITH GENERAL AGREEMENT ON THE UPPERFLOW INTO THE EASTERN
U.S. THU NIGHT-FRIDAY. BUT HEADING INTO THE WEEKEND AND EARLY NEXT
WEEK...THE ECMWF/GFS CAMPS SPLIT. THE 00Z/06Z GFS SHOWS A MORE
AMPLIFIED SHORTWAVE/LOW DEVELOPING ACROSS THE MIDWEST...WITH THE
ECMWF KEEPS AN OPEN WAVE. AT THE SFC...THE MODELS ARE NOT TOO FAR
OFF...BUT LOCATION OF WARM FRONTAL BOUNDARY FRI NIGHT-SUNDAY WILL
MAKE FOR A DIFFICULT TEMP FORECAST.

FOR THIS PERIOD...WILL LEAN TOWARD THE GEFS WHICH SEEMS TO BE A GOOD
AVERAGE OF THE TWO MODELS ALTHOUGH LEANING TOWARD THE STRONGER GFS
SOLUTION.

WITH THIS SOLUTION...A WARM FRONTAL TO QUASI-STATIONARY BOUNDARY
WILL SET UP ACROSS THE SRN CWA OR JUST SOUTH FRIDAY NIGHT-SAT
NIGHT...WITH A COUPLE OF LOW PRESSURE WAVES MOVING ACROSS. THE MAIN
SFC HIGH IS OVER HUDSON BAY BRIDGING SOUTHEAST INTO THE MID
ATLANTIC. WITH AN EASTERLY FLOW AN INSITU WEDGE WILL BE
DEVELOPING...AND REMAINING INTO SUNDAY BEFORE THE SFC LOW MOVES EAST
OF THE AREA.

FOR US...THE WEEKEND IS LOOKING COOLER AND WETTER THAN PREVIOUS
FORECASTS. THE BEST THREAT OF RAIN WILL BE SATURDAY AFTN INTO SAT
NIGHT WITH ONE WAVE MOVING ACROSS...THEN THE UPPER SYSTEM AND COLD
FRONT ARRIVE SUNDAY. COULD SEE SOME THUNDER IN THE SOUTH SUNDAY AFTN
AS MAIN SHORTWAVE MOVES ACROSS. IF MODELS CAN SHOW CONSISTENCY ON
THIS WETTER SOLUTION...WILL NEED TO BUMP POPS HIGHER THAN 50 FOR THE
WEEKEND.

MODELS STILL DIFFER MONDAY WITH THE GFS BRINGING HIGH PRESSURE
SOUTHEAST ACROSS THE OHIO VALLEY...SIMILAR TO THE ECMWF...BUT THE
ECMWF IS PULLING MOISTURE QUICKER BACK NORTH INTO THE TN VALLEY AND
SRN APPS WITH A SRN STREAM WAVE. THE NEW 12Z GFS HAS SPED UP THE
WEEKEND SYSTEM...SO FOR MONDAY WILL KEEP LOW CHANCE TO SLIGHT CHANCE
POPS...WITH COOLER TEMPS.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
BROKEN AREA OF CONVECTION CONTINUES TO APPROACH FROM THE NW EARLY
THIS EVENING AND SHOULD MAKE IT INTO AREAS AROUND KLWB AND PERHAPS
KLYH DURING THE NEXT COUPLE OF HOURS. ISOLATED THREAT OF SEEING A
SHRA MAKE IT TO THE KROA VICINITY WITH BETTER CHANCES OF STRONGER
TSRA TO THE NORTH. EXPECT MOST OF THIS ACTIVITY TO GRADUALLY FADE
WITH LOSS OF HEATING AND SHOULD BE ABOUT GONE SHORTLY AFTER
MIDNIGHT. OTRW LOOKING AT CONTINUED VFR CONDITIONS OUTSIDE OF
SHRA/TSRA THIS EVENING WITH BRIEF PERIODS OF MVFR/IFR AND GUSTY
WINDS WITHIN ANY TSRA THAT MIGHT CLIP ONE OF THE NORTHERN TAF
SITES. FRONT SLIPS SOUTH INTO THE REGION OVERNIGHT BEFORE STALLING
ALONG A KBLF TO KROA TO KDAN LINE ON TUESDAY. THIS SHOULD ALLOW
SOME LOWER LEVEL MOISTURE TO SNEAK IN LATER TONIGHT ALONG THE BLUE
RIDGE AND POINTS WEST. HOWEVER LOW CONFIDENCE IN WHETHER OR NOT
WILL SEE WIDESPREAD MVFR CIGS DEVELOP FROM KBLF NE BEFORE THINGS
MIX OUT TUESDAY. FOR NOW WILL ONLY INCLUDE A BRIEF MVFR CIG IN
SPOTS LATE TONIGHT AND THEN RETURN TO VFR UNDER SCTD/BKN STRATO-CU
AND MID DECK TUESDAY.

THE FRONT SHOULD PROVIDE ENOUGH FOCUS FOR ADDITIONAL SHOWER AND
THUNDERSTORM ACTIVITY ON TUESDAY AFTERNOON AND EVENING BUT LIFT
LOOKS RATHER WEAK. THUS ONLY INCLUDING A VCSH ACROSS SE WVA AND
OVER THE NORTH WHERE GUIDANCE DEPITS A FEW AFTERNOON SHRA AS THE
FRONT STARTS TO RETURN BACK NE.

THERE IS A BETTER THREAT FOR MORE WIDESPREAD MVFR/IFR
RESTRICTIONS WEDNESDAY WITH THE PASSAGE OF A STRONG COLD FRONT
THROUGH THE AREA. VFR WILL THEN RETURN EAST OF THE MOUNTAINS
BEHIND THE FRONT THURSDAY WITH LINGERING MVFR IN UPSLOPE LOW
CLOUDS AND LIGHT PRECIP ACROSS THE SE WVA SITES. VFR THEN RETURNS
ACROSS THE REGION FRIDAY AS HIGH PRESSURE BUILDS NORTH OF THE
AREA. ANOTHER LOW PRESSURE SYSTEM MAY BRING WIDESPREAD POOR FLYING
CONDITIONS ON SATURDAY UNDER LOW CIGS AND PERIODS OF RAINFALL.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...JH/NF
SHORT TERM...WP
LONG TERM...PC/WP
AVIATION...JH/NF
Hazardous weather outlook, Mar 21, 2:57 PM EST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT MON MAR 21 2011

VAZ019-020-WVZ042>045-222000-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
357 PM EDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THROUGH THE EVENING.
A FEW OF THE STORMS MAY BE SEVERE...WITH DAMAGING WINDS BEING THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT COULD BRING STRONG TO SEVERE THUNDERSTORMS AGAIN
WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. THE MAIN THREAT FROM THE
STORMS WILL BE DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ007-009>018-022>024-032>035-043>047-058-059-
222000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
357 PM EDT MON MAR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COLD FRONT COULD BRING STRONG TO SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON AND WEDNESDAY NIGHT. THE MAIN THREAT FROM THE STORMS
WILL BE DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 21, 5:57 PM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT MON MAR 21 2011

VAZ020-024-220000-
BATH VA-ROCKBRIDGE VA-
657 PM EDT MON MAR 21 2011

...A STRONG THUNDERSTORM WILL AFFECT BATH AND ROCKBRIDGE COUNTIES...

AT 653 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 19 MILES NORTHEAST
OF MARLINTON...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR BURNSVILLE AROUND 715 PM...YOST AROUND 735
PM...BELLS VALLEY AROUND 740 PM...ROCKBRIDGE BATHS AROUND 750 PM...
BROWNSBURG AROUND 755 PM AND VESUVIUS AROUND 800 PM.

LAT...LON 3822 7971 3820 7955 3819 7951 3816 7952
      3817 7950 3816 7943 3809 7948 3789 7916
      3776 7930 3822 7988 3826 7983 3827 7979

RCS
Special weather statement, Mar 21, 6:12 PM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
712 PM EDT MON MAR 21 2011

WVZ045-220015-
GREENBRIER WV-
712 PM EDT MON MAR 21 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREENBRIER COUNTY...

AT 710 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
RICHWOOD...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR LEONARD AROUND 735 PM AND BEARTOWN STATE PARK
AROUND 745 PM.

LAT...LON 3823 8035 3811 8035 3805 8027 3805 8024
      3804 8024 3802 8028 3817 8058 3818 8058
      3827 8043

RCS
Special weather statement, Mar 21, 6:44 PM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
744 PM EDT MON MAR 21 2011

VAZ019-020-WVZ045-220030-
ALLEGHANY VA-BATH VA-GREENBRIER WV-
744 PM EDT MON MAR 21 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ALLEGHANY...SOUTHERN
BATH AND NORTHEASTERN GREENBRIER COUNTIES...

AT 741 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF MARLINTON...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR NEOLA AROUND 800 PM...MOUNTAIN GROVE AROUND
805 PM...CALLISON...LAKE MOOMAW...BACOVA JUNCTION...AND NATURAL WELL
AROUND 810 PM...HOT SPRINGS...CARLOOVER...AND WARM SPRINGS AROUND 815
PM AND INGALLS FIELD AROUND 820 PM.

LAT...LON 3798 7957 3776 7987 3804 8025 3805 8025
      3804 8015 3806 8011 3807 7997 3810 7993
      3811 7995 3813 7995 3816 7992

RCS
Special weather statement, Mar 21, 7:30 PM EST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 PM EDT MON MAR 21 2011

VAZ019-020-023-024-220115-
ALLEGHANY VA-BATH VA-BOTETOURT VA-ROCKBRIDGE VA-
830 PM EDT MON MAR 21 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
ALLEGHANY...SOUTHEASTERN BATH...NORTHERN BOTETOURT AND SOUTHERN
ROCKBRIDGE COUNTIES...

AT 828 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF CLIFTON FORGE CITY...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR LONGDALE FURNACE AROUND 835 PM...COLLIERSTOWN
AROUND 845 PM...NATURAL BRIDGE AROUND 855 PM AND GLASGOW AROUND 900
PM.

LAT...LON 3771 7932 3761 7943 3762 7944 3761 7946
      3759 7945 3753 7953 3785 7987 3793 7980

RCS
Special weather statement, Mar 21, 8:04 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
904 PM EDT MON MAR 21 2011

VAZ024-034-035-045-220145-
AMHERST VA-BEDFORD VA-CAMPBELL VA-ROCKBRIDGE VA-
904 PM EDT MON MAR 21 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN AMHERST...NORTHERN
BEDFORD...AND SOUTHEASTERN ROCKBRIDGE COUNTIES TO INCLUDE THE CITY
OF LYNCHBURG...

AT 858 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
GLASGOW...MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR BIG ISLAND AROUND 910 PM...NAOLA AROUND 915
PM...BOONSBORO AROUND 920 PM...ELON AROUND 925 PM AND FALCONERVILLE
AROUND 930 PM.

LAT...LON 3751 7891 3749 7893 3750 7894 3749 7894
      3734 7921 3765 7954 3776 7944

RCS
Special weather statement, Mar 21, 8:36 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
936 PM EDT MON MAR 21 2011

VAZ045-046-059-220215-
APPOMATTOX VA-CAMPBELL VA-CHARLOTTE VA-
936 PM EDT MON MAR 21 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN APPOMATTOX...NORTHERN
CAMPBELL AND CHARLOTTE COUNTIES...

AT 932 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LYNCHBURG
CITY...MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR CONCORD...AND SPOUT SPRING AROUND 945 PM...
SPRING MILLS...AND APPOMATTOX AROUND 950 PM...SPRING MILLS...MIKE...
AND EVERGREEN AROUND 955 PM...RED HOUSE...AND HAT CREEK AROUND 1000
PM AND RED HOUSE AROUND 1005 PM.

LAT...LON 3698 7874 3701 7875 3698 7875 3696 7878
      3736 7917 3741 7913 3739 7907 3742 7907
      3741 7905 3743 7904 3746 7899 3727 7866
      3721 7868 3720 7864 3716 7861 3714 7852
      3710 7849

RCS

The radar

The Charleston,WV radar (KRLX), 93 km away, was scanning. The volume nearest the first event began at 02:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Greenbrier

When
March 21, 9:42 PM EST
Where
Greenbrier County, 0.69 mi N of Quinwood
Measured
0.88 in hail
Reported by
Post Office
Coordinates
38.080, -80.700

Hail ranged from dime to nickel size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294508.